Wisconsin, 2010

Damaging Winds in Wisconsin, July 15, 2010

July 15, 2010 · NWS MKX · 2 events in 1 county or zone

A cold front, trailing from low pressure to the north of Wisconsin, was draped across far Southeast Wisconsin around midday on July 15th. A thunderstorm rapidly developed along the front in western Kenosha County, and became severe as it swept across eastern sections of the county before moving out over Lake Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A cold front, trailing from low pressure to the north of Wisconsin, was draped across far Southeast Wisconsin around midday on July 15th. A thunderstorm rapidly developed along the front in western Kenosha County, and became severe as it swept across eastern sections of the county before moving out over Lake Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 15, 11:55 AM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 15, 11:55 AM CST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1255 PM CDT THU JUL 15 2010

.SHORT TERM...

TONIGHT...FORECAST CONFIDENCE...HIGH.

COLD FRONT EXITING THE FAR SOUTHEAST. DRIER DEWPOINTS NOW IN SOUTH
CENTRAL WISCONSIN AND WILL REACH THE SOUTHEAST BY EVENING. DRY MID
LEVEL AIR SEEN ON WATER VAPOR IMAGERY SHOULD BE CENTERED OVER THE
FORECAST AREA TONIGHT. DRYING HAD ERODED LIGHT SHOWERS THAT WERE
OCCURRING ALONG COLD FRONT DURING THE MID MORNING...BUT NEW
DEVELOPMENT OCCURRED IN THE FAR SOUTHEAST WITH THE FRONT AND
HIGHER DEWPOINTS IN THE KENOSHA AREA...JUST AHEAD OF THE MID LEVEL
DRY PUNCH. THUNDERSTORM GENERATED G50 KTS AT THE KENOSHA AIRPORT
AROUND NOON.

MAIN FORECAST CONCERN WILL BE FOG POTENTIAL DUE TO THE RECENT
HEAVY RAINS. DEW POINTS WILL CONTINUE TO LOWER OVERNIGHT...AND
WITH MAIN SURFACE HIGH CENTERED OVER THE CENTRAL PLAINS...EXPECT
ENOUGH OF A PRESSURE GRADIENT TO PREVENT WIDESPREAD FOG. HOWEVER
THE RIVER VALLEYS COULD SEE SOME FOG DEVELOPMENT.

FRIDAY...FORECAST CONFIDENCE...MEDIUM.

NAM SHOWS A MODEST INCREASE IN WEST SOUTHWEST FLOW AT 850 MB INTO
SOUTH CENTRAL WISCONSIN BY EARLY FRIDAY EVENING. NAM MODEL
SOUNDINGS SHOW SURFACE BASED CAPE VALUES CLOSE TO 2000 J/KG IN A
NARROW RIBBON INTO SOUTH CENTRAL WISCONSIN. HOWEVER SOUNDINGS SHOW
SURFACE MOISTURE LIMITED WITH CAP AROUND 12 THSD FT. IT APPEARS
THE LACK OF MOISTURE MAY PREVENT ANY DEEP MOIST CONVECTION.
HOWEVER WILL CONTINUE THE SLIGHT CHANCE FOR MAINLY FRIDAY EVENING
SINCE NAM AND GFS INDICATE LIGHT QPF.

925MB TEMPS WILL BE ON THE RISE ONCE AGAIN...AND WITH THE STEEP
LOW LEVEL LAPSE RATES UPPER 80S SEEM ATTAINABLE. BRISK WEST WINDS
IN THE 30 KNOT RANGE AT 7 THSD FT SHOULD MIX DOWN FOR A BREEZY
AFTERNOON.

SATURDAY AND SUNDAY...FORECAST CONFIDENCE...MEDIUM.

FAST UPPER ZONAL FLOW ACROSS THE NORTHERN TIER OF THE UNITED STATES
BRINGS A SHORTWAVE ACROSS SOUTHERN MANITOBA SATURDAY EVENING AND
NEAR LAKE SUPERIOR ON SUNDAY. RATHER STRONG UPPER DIVERGENCE MOVES
ACROSS WISCONSIN SATURDAY NIGHT..REACHING LOWER MICHIGAN SUNDAY
MORNING. 850 MB LOW LEVEL JET PUSHES INTO SOUTHERN WISCONSIN
SUNDAY NIGHT...WITH 850 MB MOISTURE CONVERGENCE ACROSS THE
FORECAST AREA. ELEVATED CAPES ON THE NAM NEAR 2000 J/KG...QUITE
HIGH FOR NOCTURNAL ELEVATED CONVECTION. THEREFORE APPEARS
THUNDERSTORMS WILL BE LIKELY SATURDAY NIGHT AND SUNDAY MORNING.
NAM AND GFS PUSH TRAILING COLD FRONT THROUGH THE FORECAST AREA BY
SUNDAY AFTERNOON. HOWEVER THE 00Z ECMWF IS SLOWER AND BRINGS MORE
THUNDERSTORM POTENTIAL SUNDAY AFTERNOON. WILL LEAN MORE TOWARDS
06Z/DGEX/12Z NAM AND GFS.

MONDAY...FORECAST CONFIDENCE...MEDIUM.

QUIET WEATHER EXPECTED AS WEAK HIGH PRESSURE BUILDS INTO THE GREAT
LAKES REGION.

.LONG TERM...

.TUESDAY THROUGH THURSDAY

ZONAL FLOW CONTINUES OVER THE NORTHERN TIER OF THE UNITED STATES.
ANOTHER SHORTWAVE MOVES ACROSS SOUTH WEST CANADA TUESDAY...BUT
MOVES MORE EAST NORTHEAST INTO CENTRAL CANADA AS WEAK RIDING
BUILDS OVER THE UPPER MISSISSIPPI VALLEY TUESDAY AND WEDNESDAY ON
THE 00Z ECMWF. THIS OCCURS A LITTLE SLOWER ON 12Z GFS. MODELS TRY
TO BRING A CHANCE OF SHOWERS/THUNDERSTORMS INTO SOUTHERN
WISCONSIN TUESDAY AND WEDNESDAY IN WARM AIR ADVECTION/BAROCLINIC
ZONE WITH LOW PRESSURE OVER THE CENTRAL HIGH PLAINS.

12Z GFS AND 00Z ECMWF TAKES THE WEAK HIGH PLAINS LOW NORTHEAST
INTO CANADA AND STRENGTHEN IT WITH THE SHORTWAVE OVER CENTRAL
CANADA. THIS FINALLY PUSHES A COLD FRONT ACROSS SOUTHERN WISCONSIN
WEDNESDAY NIGHT ON THE GFS...BUT MORE AROUND THURSDAY MORNING ON
THE SLOWER ECMWF.

&&

.AVIATION...

WITH THE COLD FRONT JUST ABOUT OUT OF SOUTHERN
WISCONSIN...EXPECT MVFR CIGS OVER THE EAST TO IMPROVE EARLY THIS
AFTERNOON. BY MID TO LATE AFTERNOON...EXPECT SCT VFR CIGS ACROSS THE
AREA...WITH VFR CONDITIONS THEN PREVAILING THROUGH FRIDAY.

&&

.MARINE...WESTERLY WINDS BEHIND A COLD FRONT WILL BE GUSTY AT TIMES
THIS AFTERNOON. COULD SEE SOME GUSTS APPROACH SMALL CRAFT CONDITIONS
UNTIL EARLY THIS EVENING...BUT OVERALL NOT EXPECTING CRITERIA TO BE
MET. WINDS WILL BE LIGHT LATE EVENING AND OVERNIGHT...BECOMING
BREEZY AGAIN LATE FRIDAY MORNING AND INTO THE AFTERNOON. CONDITIONS
FRIDAY CURRENTLY LOOK TO REMAIN JUST BELOW SMALL CRAFT CRITERIA AS
WELL.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...06/HENTZ
AVIATION/MARINE...07/DDV
Hazardous weather outlook, Jul 15, 2:06 PM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
306 PM CDT THU JUL 15 2010

WIZ046-047-051-052-056>060-062>072-162015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
306 PM CDT THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...AND AGAIN SATURDAY EVENING INTO SUNDAY EVENING.
SOME OF THE STORMS COULD BE STRONG TO SEVERE SATURDAY NIGHT. THE
CHANCE FOR STORMS WILL RESUME MONDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-162015-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
306 PM CDT THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY EVENING...AND AGAIN
SATURDAY EVENING INTO SUNDAY EVENING. THE CHANCE FOR STORMS WILL
RESUME TUESDAY AND WEDNESDAY.

DDV

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jul 15, 11:19 AM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1219 PM CDT THU JUL 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     TSTM WND DMG     KENOSHA                 42.58N 87.82W
07/15/2010                   KENOSHA            WI   LAW ENFORCEMENT

            POWER POLES DOWN. COUNTY H JUST SOUTH OF HWY 158.

&&

HENTZ
Local storm report, Jul 15, 11:22 AM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1222 PM CDT THU JUL 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     TSTM WND GST     6 W KENOSHA             42.58N 87.93W
07/15/2010  M58.00 MPH       KENOSHA            WI   ASOS

            PEAK WIND GUST MEASURED AT KENOSHA AIRPORT

&&

KUHLMAN
Local storm report, Jul 15, 11:26 AM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1226 PM CDT THU JUL 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     TSTM WND DMG     KENOSHA                 42.58N 87.82W
07/15/2010                   KENOSHA            WI   LAW ENFORCEMENT

            TREES REPORTED DOWN

&&

KUHLMAN
Local storm report, Jul 15, 12:43 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
143 PM CDT THU JUL 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     TSTM WND DMG     6 W KENOSHA             42.58N 87.93W
07/15/2010                   KENOSHA            WI   AMATEUR RADIO

            1/8 MILE FROM KENOSHA AIRPORT...FOUR TELEPHONE POLES
            SNAPPED...SEVERAL 10-12 INCH TREE LIMBS SNAPPED OFF
            TREES...CONSTRUCTION ROAD SIGNS FLIPPED OVER...AND 10 TON
            TRUCK THAT HAM RADIO STORM SPOTTER WAS OCCUPYING WAS
            ROCKING.

&&

MG

The radar

The Milwaukee radar (KMKX), 65 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kenosha

When
July 15, 4:59 PM CST
Where
Kenosha County, Kenosha Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.600, -87.930

Thunderstorm Wind, Kenosha

When
July 15, 5:10 PM CST to 5:15 PM CST
Where
Kenosha County, 0.48 mi SSE of Kenosha Airport to 2.65 mi WNW of Downtown Kenosha
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.594, -87.927

A severe thunderstorm moved east from near Kenosha Airport, where a small plane was damaged, across western and southern portions of the city of Kenosha. Sporadic damage was reported as the damaging thunderstorm wind gusts fanned out along and either side of a line from the airport to near the intersection of 56th Avenue and 42nd Street. Power poles were snapped and a transformer exploded knocking out power to about 5000 customers. Ten to twelve-inch tree limbs were broken and trees were felled by the powerful winds. A portion of the roof of the Oemmcco building was blown off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251652, 251686.